Texas, 2005

Hail and Damaging Wind in Texas, August 12, 2005

August 12, 2005 · NWS MAF · 5 events in 3 counties and zones

Scattered thunderstorms spread across west Texas and southeastern New Mexico during the afternoon hours of the 12th. A few of these storms became severe, producing nickel size hail and damaging winds across the central Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms spread across west Texas and southeastern New Mexico during the afternoon hours of the 12th. A few of these storms became severe, producing nickel size hail and damaging winds across the central Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 1:37 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 12, 1:37 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT FRI AUG 12 2005

.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FIRE AGAIN DUE
TO THE SHEAR AXIS. EXPECTING THE BEST COVERAGE LATE THIS AFTERNOON
AND THIS EVENING TO BE OUT WEST WITH ADDED FAVOR OF HIGHER TERRAIN
AND LOW LEVEL CONVERGENCE MAXIMUM. EXPECTING CONVECTION TO CONTINUE
TONIGHT ESPECIALLY WESTERN AREAS AS AN UPPER TROUGH APPROACHES
FROM THE WEST AND A MODERATE LOW LEVEL JET DEVELOPS EAST OF THE
TROUGH AXIS. KEPT CHANCE POPS WESTERN 2/3 OF COUNTY WARNING AREA
OVERNIGHT WITH SLIGHT CHANCE POPS EAST. ONLY MINOR TWEAKS WERE NEEDED
TO THE GOING FORECAST.

.LONG TERM...
THE FOCUS FOR THE LONG TERM PORTION OF THE FORECAST WILL CONTINUE TO
BE CENTERED ON RAIN CHANCES THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK. OVERALL... THE LATEST MODEL DATA CONTINUES TO REMAIN
CONSISTENT WITH THE CURRENT FORECAST... SO GENERALLY MINOR CHANGES
WERE MADE.

STRONG MID AND UPPER LEVEL WESTERLY FLOW IS CURRENTLY IN PLACE OVER
THE NORTHERN PLAINS STATES. A MID-LEVEL SHORTWAVE TROUGH CURRENTLY
CENTERED OVER CENTRAL IDAHO ALONG WITH A LONGWAVE TROUGH OVER THE
SOUTHERN CANADIAN PROVINCES WILL MOVE INTO THE NORTHERN ROCKIES
THROUGH SATURDAY... THEN INTO THE HIGH PLAINS THROUGH SUNDAY. THE
ABOVE MENTIONED TROUGHS WILL AMPLIFY THE FLOW AS THEY TRANSLATE
EAST... WITH SURFACE ANTICYCLOGENESIS TAKING SHAPE IN THE WAKE OF
THESE FEATURES. THIS IS EXPECTED TO DRIVE A COLD FRONT INTO THE
SOUTH PLAINS/NORTHERN PERMIAN BASIN LATE SUNDAY. MEANWHILE...
SOUTHWESTERLY MID-LEVEL FLOW WILL GRADUALLY INCREASE OVER THE
REGION... BRINGING AN INCREASE IN ATMOSPHERIC MOISTURE AND WEAK
MID-LEVEL SHORTWAVE TROUGHS. WITH THE COLD FRONT EXPECTED TO SLOW OR
STALL OVER THE SOUTH PLAINS/NORTHERN PERMIAN BASIN AND A MOIST
AXIS (PWATS NEAR 1.75) EXTENDING FROM THE BIG BEND REGION INTO
THE SOUTHEASTERN NEW MEXICO PLAINS... HEAVY RAINFALL WILL BE A
CONCERN. FOR NOW... IT APPEARS THE FAVORED LOCATIONS FOR HEAVY
RAINFALL WILL BE FROM THE BIG BEND REGION NORTH INTO THE
SOUTHEASTERN NEW MEXICO PLAINS ON SUNDAY AND MONDAY. WE WILL
CONTINUE A MENTION OF HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK.
MID AND UPPER LEVEL RIDGING WILL GRADUALLY INCREASE OVER THE AREA
BY MID WEEK WITH MOISTURE AND DAYTIME HEATING COMBINING TO PRODUCE
ISOLATED TO SCATTERED STORMS FOR THE REGION. MAX TEMPERATURES
THROUGH THE PERIOD WILL REMAIN SLIGHTLY BELOW NORMAL WITH PLENTY
OF MOISTURE AND CLOUD COVER HELPING TO KEEP OVERNIGHT LOWS NEAR
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  92  69  87 /  20  30  40  30
CARLSBAD NM                68  94  68  87 /  40  40  40  50
DRYDEN TX                  73  93  73  90 /  20  20  20  30
FORT STOCKTON TX           72  95  71  88 /  30  30  30  50
GUADALUPE PASS TX          64  89  67  79 /  40  30  40  50
HOBBS NM                   69  92  68  85 /  40  40  50  40
MARFA TX                   59  88  60  81 /  30  40  30  60
MIDLAND INTL AIRPORT TX    70  92  69  87 /  20  30  30  40
ODESSA TX                  72  93  70  88 /  20  30  30  40
WINK TX                    74  97  73  93 /  30  30  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/06
Hazardous weather outlook, Aug 12, 1:00 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI AUG 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT FRI AUG 12 2005 /100 PM MDT FRI AUG 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVERNIGHT. THE
GREATEST COVERAGE OF STORMS IS EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND EXTREME WEST TEXAS...WEST OF A HOBBS TO PECOS TO FORT DAVIS LINE.
BRIEF HEAVY RAIN...LOCAL DOWNBURST WINDS TO NEAR 60 MPH...AND SMALL
HAIL ARE THE PRIMARY CONCERNS. IN ADDITION THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING. AT THIS
TIME...THE FAVORED LOCATIONS FOR HEAVY RAINFALL ARE THE BIG BEND
REGION... DAVIS MOUNTAINS...UPPER TRANS PECOS AND SOUTHEASTERN
NEW MEXICO PLAINS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGER GROUPS ARE ENCOURAGED TO MONITOR
WEATHER FORECASTS AND CONDITIONS THIS WEEKEND AND EARLY NEXT WEEK.
BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD HEAVY RAINFALL AND
LOCALIZED FLOODING THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 12, 3:58 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI AUG 12 2005

TXZ075-122300-
PECOS-
458 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL PECOS COUNTY AT
458 PM CDT...10 MILES WEST OF GIRVIN. THE NEARLY STATIONARY. STRONG
WINDS WILL BE POSSIBLE ALONG TEXAS HIGHWAY 11 NORTHWEST OF GIRVIN.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 12, 3:58 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI AUG 12 2005

TXZ075-122300-
PECOS-
458 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL PECOS COUNTY AT
458 PM CDT...10 MILES WEST OF GIRVIN. THIS STORM WAS NEARLY
STATIONARY. STRONG WINDS WILL BE POSSIBLE ALONG TEXAS HIGHWAY 11
NORTHWEST OF GIRVIN.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 12, 4:28 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT FRI AUG 12 2005

TXZ068-122330-
CRANE-
528 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

A SEVERE THUNDERSTORM LOCATED 5 MILES WEST OF GIRVIN...IN FAR NORTH
CENTRAL PECOS COUNTY...WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH WINDS ACROSS SOUTHEASTERN CRANE COUNTY. THIS SEVERE STORM MAY
THREATEN AREAS NEAR CORDONA LAKE BY 6 PM CDT.

PEOPLE IN SOUTHEASTERN CRANE COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 5:00 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT FRI AUG 12 2005

TXZ068-122330-
CRANE-
600 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

STRONG THUNDERSTORMS OVER CRANE COUNTY ARE LIKELY GENERATING WINDS
UP TO 50 MPH. THESE WINDS WILL AFFECT THE CITY OF CRANE BY 615 PM
CDT.

The radar

The Midland/Odessa radar (KMAF), 66 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crane

When
August 12, 5:13 PM CST to 5:22 PM CST
Where
Crane County, 2 mi SSW of Crane
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -102.367

The Crane County Sheriff's Office and the public reported 60 mph winds that blew down power lines.

Hail, Crane

When
August 12, 5:15 PM CST
Where
Crane County, 18 mi N of Crane
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.667, -102.350

A trained spotter reported nickel size hail on U.S. Highway 385 at the Crane/Ector county line.

Hail, Ector

When
August 12, 5:15 PM CST
Where
Ector County, Pleasant Farms
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.683, -102.317

A trained spotter reported nickel size hail on U.S. Highway 385 at the Crane/Ector county line.

Hail, Ector

When
August 12, 6:10 PM CST to 6:20 PM CST
Where
Ector County, 5 mi NE of Gardendale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.050, -102.350

The public reported nickel size hail on Texas Highway 158 at the Midland/Ector county line.

Hail, Midland

When
August 12, 6:10 PM CST to 6:20 PM CST
Where
Midland County, 13 mi NW of Midland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -102.233

The public reported nickel size hail on Texas Highway 158 at the Midland/Ector county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473810, 5473808, 5473809, 5473806, 5473807.